Florida, 2014

Hail and Damaging Winds in Florida, June 21, 2014

June 21, 2014 · NWS JAX · 8 events in 2 counties and zones

Low pressure tracked northeast of the Florida Atlantic coast while a surface trough established over SE Georgia. An unstable airmass combined with passing upper level disturbances in SW steering flow to spawn strong to severe afternoon storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Low pressure tracked northeast of the Florida Atlantic coast while a surface trough established over SE Georgia. An unstable airmass combined with passing upper level disturbances in SW steering flow to spawn strong to severe afternoon storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 21, 1:07 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 21, 1:07 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
207 PM EDT SAT JUN 21 2014

...AFTERNOON AND EVENING PULSE THUNDERSTORMS...

.SHORT TERM...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS CONTINUED TO BLOSSOM THIS AFTERNOON ALONG THE WEST
COAST SEA BREEZE AND RIVER BREEZE OVER NE FL...WITH A STRONGER
CAP OVER SE GA SUPPRESSING CONVECTIVE DEVELOPMENT...BUT NOT FOR
LONG. STILL ANTICIPATE TSTORMS WILL POP OVER SE GA THIS AFTN INTO
THE EVENING AS THE AIRMASS DESTABILIZES AHEAD OF A TROUGH AXIS
SLIDING DOWN THE SE ATLANTIC COAST. THIS BOUNDARY ALONG WITH THE WEST
COAST SEA BREEZE AND RESULTANT OUTFLOWS WILL PROVIDE ENOUGH LOW
LEVEL FORCING OVER A HIGHLY UNSTABLE AND MOIST AIRMASS TO BRING
TSTORM ACTIVITY WITHIN THE NEXT FEW HOURS TO SE GA. CONTINUED TO
ADVERTISE 40-50% RAIN CHANCES ACROSS INLAND SECTIONS BETWEEN I-75
AND I-95...WITH LOWER CHANCES TO 20-30% ALONG THE ATLANTIC COAST.
MAIN CONVECTIVE CONCERNS WILL BE FREQUENT LIGHTNING...GUSTY WET
DOWNBURST WINDS...AND LOCALLY HEAVY RAINFALL OF 2-3 INCHES PER
HOUR POSSIBLE IN SLOW MOVING STORM CELLS. TEMPS WILL RISE INTO THE
LOW/MID 90S...WITH COOLER THUNDERSTORM OUTFLOWS DROPPING TEMPS
INTO THE LOW/MID 70S.

THIS EVENING MOST TSTORM ACTIVITY WILL BE ONGOING OVER SE GA WITH
DECREASING ACTIVITY OVER NE. PRECIPITATION COVERAGE AND INTENSITY
WILL DECREASE WITH THE LOSS OF HEATING AFTER SUNSET...WITH A
GRADUALLY PUSH IN PRECIP TO THE SOUTH AS THE FRONTAL ZONE DROPS
FARTHER SOUTH OVER CENTRAL GA. THIS REGIME WILL CONTINUE A MOIST
WESTERLY FLOW OVER THE AREA...WITH PRECIP LIKELY GETTING AN EARLY
START ONCE AGAIN SUNDAY MORNING NEAR THE GULF COAST REGION. A
MOIST AND HUMID NIGHT EXPECTED UNDER PARTLY CLOUDY SKIES WITH MIN
TEMPS FALL INTO THE LOW 70S INLAND TO MID 70S ALONG THE ST JOHNS
RIVER BASIN AND ATLANTIC COAST.

.SUNDAY THROUGH TUESDAY...A WEST TO NORTHWEST STEERING FLOW WILL
PERSIST THROUGH TUESDAY WITH TROUGHING TO THE NORTH. DAILY CONVECTION
EXPECTED AS MOISTURE AND INSTABILITY REMAIN HIGH WITH SEA BREEZES
MERGING LATE DAY NEAR THE EAST COAST. STORMS COULD LINGER INTO
THE OVERNIGHT AS UPPER TROUGHING DEVELOPS AFTERNOON STORMS TO THE
NORTH...WHICH MAY THEN ADVECT INTO OUR SE GA COUNTIES DURING THE
LATE EVENING. TEMPERATURES AND POPS WILL BE AT OR ABOVE CLIMO
LEVELS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...RIDGE TO THE SOUTH AND
TROUGHING TO THE NORTH WILL HOLD THROUGH THE PERIOD. A WESTERLY
STEERING FLOW WITH PWATS AT OR ABOVE AVERAGE WILL RESULT IN
SCATTERED DAILY CONVECTION...BECOMING NUMEROUS NEAR THE EAST
COAST AS SEA BREEZES MERGE DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. DIURNAL TEMPERATURE RANGES WILL BE MOSTLY LOW
70S/LOW 90S.

&&

.AVIATION...PREVAILING VFR CONDITIONS WITH VCTS ADVERTISED AT ALL
TERMINALS BETWEEN 18-21Z. TEMPO MVFR TO POSSIBLY IFR EXPECTED IN
THUNDERSTORMS THIS EVENING DUE TO HEAVY RAINFALL POTENTIAL.
THUNDERSTORM ACTIVITY WILL DECREASE AFTER SUNSET WITH SOME PATCHY
FOG FORMATION POSSIBLE WHERE HEAVY RAINFALL RECENTLY FELL...BUT
NOT LIKELY GIVEN LINGERING DEBRIS CLOUDS AND ELEVATED WEST WINDS.

&&

.MARINE...SSW WINDS 10 KTS THIS EVENING WILL INCREASE TO WEST 15
KNOTS AS A SURFACE TROUGH SINKS SOUTHWARD ALONG THE SE ATLANTIC
COAST. PREVAILING WSW WINDS 10-15 KTS ARE EXPECTED SUN THROUGH THU
WITH SEAS 2-4 FT. MAY SEE AN INCREASE IN EAST SWELLS ON SUNDAY AND
SUN NIGHT DUE TO THE LOW PRESSURE SYSTEM OFFSHORE OF THE JAX COAST
TRACKING ENE.

RIP CURRENTS: LOW RISK TODAY. ELEVATED RISK POSSIBLE SUNDAY DUE TO
EASTERLY SWELLS FROM LOW PRESSURE OFFSHORE OF THE JAX COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  96  72  95  72 /  40  40  50  40
SSI  91  77  89  75 /  20  30  60  60
JAX  95  73  94  73 /  40  40  60  60
SGJ  91  75  90  73 /  30  30  60  60
GNV  94  73  91  71 /  40  40  50  40
OCF  93  73  91  71 /  50  30  50  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/ZIBURA/GUILLET
Hazardous weather outlook, Jun 21, 4:17 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 AM EDT SAT JUN 21 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-220845-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
517 AM EDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE GULF
COAST THIS AFTERNOON AND SPREAD EAST ACROSS THE REGION BY
MID TO LATE AFTERNOON INTO THE EARLY EVENING. SOME STORMS
MAY BECOME STRONG ESPECIALLY NEAR INTERSTATE 95 LATE IN
THE AFTERNOON AND EARLY EVENING. THE MAIN CONCERNS WILL BE STRONG
AND GUSTY  WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.
A FEW STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Local storm report, Jun 21, 9:19 AM EST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1019 AM EDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     2 NNE OCALA             29.21N 82.12W
06/20/2014                   MARION             FL   911 CALL CENTER

            POWER LINES WERE BLOWN DOWN IN OCALA. THE TIME OF THE
            EVENT WAS BASED ON RADAR IMAGERY.

&&

AENYEDI
Local storm report, Jun 21, 11:34 AM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1234 PM EDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     6 ENE WILLACOOCHEE      31.38N 82.96W
06/20/2014                   ATKINSON           GA   911 CALL CENTER

            A LARGE TREE AND POWER LINES WERE BLOWN DOWN ALONG POMPEY
            MOORE ROAD. THE TIME OF THE EVENT WAS BASED ON RADAR
            IMAGERY.

&&

AENYEDI
Special weather statement, Jun 21, 12:18 PM EST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
118 PM EDT SAT JUN 21 2014

FLZ036-040-211800-
ALACHUA-MARION-
118 PM EDT SAT JUN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
MARION COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
200 PM EDT...

AT 118 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST
OF ARCHER TO 16 MILES SOUTHEAST OF ARCHER...MOVING EAST AT 5 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ARCHER
THROUGH 200 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2924 8240 2925 8241 2944 8242 2948 8241
      2948 8255 2950 8257 2954 8256 2956 8239
      2928 8222
TIME...MOT...LOC 1718Z 275DEG 5KT 2945 8246 2935 8234

ENYEDI
Special weather statement, Jun 21, 1:30 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT SAT JUN 21 2014

FLZ038-211915-
FLAGLER-
230 PM EDT SAT JUN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 315 PM EDT...

AT 230 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES EAST OF BUNNELL...MOVING
SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND ESPANOLA...BUNNELL AND FLAGLER BEACH THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2955 8116 2942 8111 2942 8117 2928 8115
      2927 8141 2954 8143
TIME...MOT...LOC 1830Z 313DEG 14KT 2945 8120

ZIBURA
Special weather statement, Jun 21, 2:24 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 PM EDT SAT JUN 21 2014

FLZ030>032-212015-
BRADFORD-CLAY-UNION-
324 PM EDT SAT JUN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN
CLAY...BRADFORD AND UNION COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 415 PM EDT...

AT 324 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ELLERBEE...MOVING SOUTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
BEASLEY...RAIFORD...LAKE BUTLER...JOHNSTOWN...ELLERBEE...NEW RIVER...
LAWTEY...CAMP BLANDING AND KINGSLEY THROUGH 415 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3014 8197 2995 8197 2997 8242 3014 8242
TIME...MOT...LOC 1924Z 310DEG 11KT 3010 8216

ZIBURA
Special weather statement, Jun 21, 2:42 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
342 PM EDT SAT JUN 21 2014

FLZ035-036-212015-
ALACHUA-GILCHRIST-
342 PM EDT SAT JUN 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR ALACHUA AND
GILCHRIST COUNTIES FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID
UNTIL 415 PM EDT...

AT 342 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF HIGH SPRINGS...
MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT
AREAS AROUND HIGH SPRINGS AND NEWBERRY THROUGH 415 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2983 8271 2983 8264 2988 8257 2982 8250
      2961 8263 2978 8279
TIME...MOT...LOC 1942Z 304DEG 19KT 2977 8266

ZIBURA

The radar

The Jacksonville radar (KJAX), 50 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 21, 2:51 PM EST
Where
Clay County, 1.83 mi NE of Highland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.120, -82.000

Large tree limbs were blown down along County Road 218.

Hail, Clay

When
June 21, 3:10 PM EST
Where
Clay County, 3.66 mi SW of Mill Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.010, -81.920

Penny to pea size hail was reported.

Hail, Bradford

When
June 21, 3:20 PM EST
Where
Bradford County, 4.53 mi SW of Lawtey
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
30.010, -82.140

Thunderstorm Wind, Bradford

When
June 21, 3:20 PM EST
Where
Bradford County, 2.27 mi SE of Lincoln City
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.910, -82.090

Power lines were down in the roadway. The cost of damage was estimated for the event to be included in StormData.

Thunderstorm Wind, Bradford

When
June 21, 3:20 PM EST
Where
Bradford County, 0.6 mi W of Starke
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.950, -82.110

Two trees were down near downtown Starke. The cost of damage was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Bradford

When
June 21, 3:20 PM EST
Where
Bradford County, 4.19 mi N of Lake Sampson
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.980, -82.180

A tree and power line were blown down near NW County Road 225. The cost of damage was estimated for the event to be included in StormData.

Thunderstorm Wind, Bradford

When
June 21, 3:40 PM EST
Where
Bradford County, 0.91 mi SW of Hampton
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.860, -82.140

A tree was blown down near the railroad tracks. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Bradford

When
June 21, 3:40 PM EST
Where
Bradford County, 0.91 mi SE of Hampton Beach
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.860, -82.160

A tree was blown down near County Road 18. The cost of damage was estimated for the event to be included Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525405, 525403, 525404, 525406, 525407, 525408, 525409, 525410.